Background Topical prostaglandin (PG) analogues, originally developed as first‐line therapies for glaucoma, are increasingly used in dermatology and cosmetic settings to promote eyelash and eyebrow growth. However, their use has been associated with prostaglandin‐associated periorbitopathy (PAP), a constellation of adverse effects including periorbital fat atrophy, deepening of the upper eyelid sulcus, ptosis, and skin hyperpigmentation. These changes can be subtle but carry significant aesthetic and psychosocial consequences, particularly in patients using PG analogues for cosmetic enhancement. Aims This review aims to synthesize current knowledge on the clinical features, pathophysiology, and reversibility of PAP, with an emphasis on implications for dermatologic practice. Methods A narrative review of the literature was conducted using PubMed, focusing on dermatologic, ophthalmologic, and cosmetic reports related to PG analogue use and PAP. Results Although PAP is well recognized in ophthalmology, dermatology‐specific data remain sparse. Many over‐the‐counter eyelash serums contain PG analogues yet lack accurate labeling and regulatory oversight. Diagnostic delays are common, and dermatologists may overlook serum use as a contributing factor in periorbital changes. Conclusions As the off‐label and consumer‐driven use of PG analogues continues to rise, dermatologists must remain vigilant in identifying PAP. Routine history‐taking should include inquiry about eyelash and eyebrow serums. Greater regulatory oversight, patient education, and dermatology‐focused research are needed to promote safe and informed use.
No takes yet. Share an insight, caveat, or question.
Kaufman et al. (2026) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: